Forum

Being diagnosis

Hi everyone I got diagnosed in July of this year with ms I am on avonex injections once a week in my leg but I am suffering a bit the ms nurse said I will get better in 6months time it will become easy for me but the side affects are the killer for me is any one on these I am also on gabapentin 2 tablet 3 times a day help me please
:!:

Hello, and welcome to the site :slight_smile:

I haven’t tried Avonex, but I have to confess that I am struggling a bit with the side effects from Rebif which I started in July. Like you, I’ve been told that they wear off and I’m hanging on to that thought for now.

One of my problems is that I can’t take ibuprofen and that’s supposed to be the best thing for the “flu” symptoms. Have you tried it? You can also mix ibuprofen and paracetamol quite safely, as long as you don’t take more than the daily max dose of each in 24 hours.

If you are really struggling, then you could tell your MS nurse that it’s impossible and you want to stop. You could switch to Copaxone - it doesn’t give any flu symptoms and although it’s daily injections, it’s really easy to inject and it’s not into muscle. (I was on Copaxone for 4 years.)

One thing though - are you sure that the problems you are having are definitely to do with the Avonex? Are they always after an injection? Side effects generally only last a day, so if yours are lasting all week (i.e. they are permanent), then it’s probably not the Avonex that’s doing it.

I should also say that gabapentin won’t help with Avonex side effects. It’s a neuropathic painkiller that’s also sometimes prescribed for spasticity. Avonex side effects are actually really like the flu - they are caused by the Avonex affecting the immune system, just like you’d really caught a virus. The best meds for that are flu treatments - ibuprofen & paracetamol.

Hth :slight_smile:

Karen x


hi there, i was dx Aug 2009 started on Rebif Dec 09 but was having problems so was transferred to Avonex in May of this year. Like you i was having a lot of pain and dreadful flu like side effects. At the time i was on Amitriptyline 50mg am 75mg pm, sodium diclofenic 50mg 3 times a day and 2 co-codamol 15/500 or 30/500 up to 4 times daily

Was in a bad way pain wise and finding it hard to cope with the change to Avonex, had a phone discussion with my MS nurse who spoke to neuro on my behalf .He recommended i stop taking the sodium diclofenic and co codamol as evidently not controlling my pain. Started me on Gabapentin titrating up to 200mg in am 300 mg at night which seemed to help. Means i can supplement this with paracetamol or brufen if i need to and this would allow me to be able to control injection side effects too. And as Karen said they can be taken together.

I now find that I personally handle my injection side effects better if i roughly follow this routine.

  • I take the Avonex out of fridge in am to warm up
  • I take 2 paracetamol and 2 ibuprofen about an hr before my injection (supermarket own branded ones fine and much cheaper)
  • do my jab around 6pm
  • Before bed i take max dose of Night Nurse, have found this a life saver lol It really controls the flu symptoms and aids sleep. Have checked with the MS nurse and pharmacist and it fine to use with the Avonex and my other Meds.
    (Just remember Night Nurse also contains paracetamol cant take regular paracetamol at same time, need to wait 4hrs between doses up to max dose of 4 times a day like you would with taking paracetamol on its own)
    -I drink lots of water the evening of my jab and also next day

This has been the best way for me to do my jab and control side effects, knocked over my bottle of night nurse at weekend and broke it forgot to get a new one before i did my jab on tues night and boy did i feel the difference. Slept really badly, was freezing cold during the night and felt like i had been beat up the next morning. So really appreciate now what a benefit the Night Nurse has for me and bought a new bottle so i would be without it again on jab night

Hope this helps
Roisin
xo